Colorado, 2003Winter Storm in Colorado, April 23 to 24, 2003
April 23 to 24, 2003 · NWS BOU · 8 events in 8 counties and zones
A strong and deep northerly flow circulating around closed low allowed for very heavy snow to developed in parts of the North-Central Mountains, Front Range Foothills, North, Middle and South Parks, and the Palmer Divide. The heaviest snow occurred along the north facing slopes of the high country.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and deep northerly flow circulating around closed low allowed for very heavy snow to developed in parts of the North-Central Mountains, Front Range Foothills, North, Middle and South Parks, and the Palmer Divide. The heaviest snow occurred along the north facing slopes of the high country. In the North-Central Mountains storm totals included: 42 inches at Copper Mountain, 38 inches at Breckenridge Ski Area, 34 inches at the Eisenhower Tunnel, 30 inches at A-Basin, 26 inches at Arapahoe Ridge, 24 inches at Jones Pass and Winter Park, 19 inches at Tower and Rawah. Elsewhere snow amounts included: 19 inches at Tabernash, 14 inches at Idaho Springs and 10 miles northwest of Black Forest, 10 inches at Cabin Creek, 9 miles west-southwest of Rustic and 3 miles south of Rand.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 23, 2:27 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 23, 2:27 PM MST, 1 hour 33 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
...UPDATED
NATIONAL WEATHER SERVICE DENVER CO
327 PM MDT WED APR 23 2003
UPDATED TO ADD ADVISORY FOR ZONES 35 AND 36.
SHORT TERM DISCUSSION...COMPLEX WEATHER PATTERN FOR CWA AS STRONG
CLOSED LOW STILL PROGGED TO MOVE INTO WESTERN KANSAS BY 12Z
THURSDAY...AND CENTRAL/EASTERN KANSAS DURING AFTERNOON. WILL DEAL
WITH DIFFERENT WEATHER ITEMS SEPARATELY. FIRST...THE SEVERE THREAT
HAS SHIFTED EAST OF A FORT MORGAN TO LIMON LINE. STILL SOME
POTENTIAL FOR A FEW SEVERE STORMS EARLY THIS EVENING WHERE THERE IS
STILL DECENT INSTABILITY AND SHEAR. HAIL THE MAIN THREAT...BUT
ANY BOUNDARY INTERACTION COULD RESULT IN A BRIEF SPIN UP TORNADO.
ONCE COOLER TEMPERATURES INFILTRATE AREA...THREAT WILL END.
NEXT ITEM IS SNOW AND ACCUMULATIONS. TEMPS ALONG URBAN CORRIDOR
DROPPED CONSIDERABLY DURING AFTERNOON...COLDER THAN MODELS ADVERTISE.
ALREADY HAVE HAD REPORTS OF SNOW ACCUMULATION SOUTHERN DENVER METRO
AREA SOUTHWARD INTO DOUGLAS COUNTY. LATEST MESOETA CRANKS OUT SNOW
ACCUMULATIONS ACROSS PALMER DIVIDE OVERNIGHT...WILL ISSUE WARNING
FOR ZONE 41 AND ADD SOME ACCUMULATION FOR SOUTHERN ZONE 40. LATEST
RADAR SHOWING ACTIVITY DIMINISHING ALONG FOOTHILLS...A SIGN THAT
DOWNSLOPE WINDS ARE OCCURRING. HOWEVER...ANOTHER BAND HAS PUSHED
BACK INTO THE HILLS. THIS IS A TRICK AREA SO WILL GO WITH AN
ADVISORY FOR NOW WITH STILL SOME POTENTIAL FOR WARNING CRITERIA.
IN THE MOUNTAINS...WINTER STORM WARNING STILL ON TRACK...AND WILL
EXTEND INTO TOMORROW. UPPER LO TO BE EAST OF AREA TOMORROW WITH
GOOD WRAPAROUND MOISTURE/FLOW. THIS WILL FAVOR MOUNTAINS THROUGH
NOON. THINGS SLOWLY IMPROVE DURING DAY...BUT WILL KEEP SOME SHOWERS
GOING DURING AFTERNOON. WILL LOWER TEMPERATURES A BIT THURSDAY.
D-L
LONG TERM DISCUSSION...VERTICALLY STACKED LOW WILL BE MOVING INTO
EASTERN KANSAS BY TOMORROW EVENING. AS A RESULT...WRAP AROUND
PRECIP WILL BE ENDING ACROSS NORTHEAST COLORADO IN THE EVENING AS
UPPER RIDGE BUILDS IN. SKIES WILL BEGIN TO CLEAR OVERNIGHT...WITH
ONLY SOME HIGH CLOUDS AROUND FOR FRIDAY. AIRMASS SHOULD BE TOO
STABLE TO SUPPORT ANY PRECIP FRIDAY AS RIDGE AXIS IS OVER COLORADO.
SATURDAY SHOULD ALSO BE DRY BUT WILL KEEP A CHANCE OF AFTERNOON AND
EVENING STORMS IN THE MOUNTAINS DUE TO WEAK LEAD SHORT WAVE MOVING
THROUGH THE NORTHERN ROCKIES. TEMPERATURES SHOULD BE PUSHING 70F OR
BETTER ON THE PLAINS BOTH DAYS.
FOR SUNDAY THROUGH NEXT WEDNESDAY...IT APPEARS YESTERDAYS TREND TO
WEST/SOUTHWEST FLOW ALOFT WAS GOOD. ALL MEDIUM RANGE MODELS ARE NOW
SHOWING THE MAIN TROF TO HOLD OVER THE WEST COAST THROUGH THE MIDDLE
PART OF NEXT WEEK. CANT RULE OUT A WEAK SURGE COMING IN LATE SUNDAY
OR MONDAY PROVIDING FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ON THE PLAINS.
BARJENBRUCH
.DEN...WINTER STORM WARNING NORTH CENTRAL MOUNTAINS AND MOUNTAIN
VALLEYS THROUGH THURSDAY MORNING...ZONES 30..31..32..33..
AND 34.
WINTER STORM WARNING PALMER DIVIDE THROUGH THURSDAY MORNING...
ZONE 41.
SNOW ADVISORY FRONT RANGE FOOTHILLS THROUGH THURSDAY
MORNING...ZONES 35 AND 36.Hazardous weather outlook, Apr 23, 12:00 PM MST, 4 hours before
COZ030>051-241200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
100 PM MDT WED APR 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE THREAT FOR SEVERE WEATHER HAS ENDED FOR MOST OF THE EASTERN
PLAINS. OCCASIONAL RAIN...SNOW AND A FEW THUNDERSTORMS WILL
CONTINUE THROUGH THIS EVENING. EAST OF A FORT MORGAN TO LIMON
LINE...SEVERE WEATHER IS STILL A POSSIBILITY...WITH HAIL THE MAIN
THREAT.
SNOW WILL CONTINUE OVER THE MOUNTAINS THROUGH TONIGHT...AND WILL BE
HEAVY AT TIMES. ACCUMULATIONS UP TO A FOOT CAN BE EXPECTED BY
TONIGHT. IN ADDITION...NORTHWEST WINDS AT SPEEDS OF 30 TO 45 MPH
WITH GUSTS AS HIGH AS 60 MPH WILL CAUSE CONSIDERABLE BLOWING AND
DRIFTING SNOW. THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON.
SNOW WILL CONTINUE ACROSS THE FOOTHILLS AND PALMER DIVIDE INTO THIS
EVENING. ACCUMULATIONS OF UP TO 5 INCHES CAN BE EXPECTED ALONG THE
FOOTHILLS WITH 1 TO 3 INCHES ALONG THE PALMER DIVIDE. ACCUMULATIONS
OF AROUND AN INCH CAN BE EXPECTED IN THE SOUTHERN SECTIONS OF
DENVER.
THE HAZARDOUS WEATHER IS THE RESULT OF A POTENT PACIFIC STORM SYSTEM
TRACKING ACROSS THE FORECAST AREA TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAVY SNOW AND CONSIDERABLE BLOWING SNOW IN THE MOUNTAINS WILL
SLOWLY DIMINISH BY THURSDAY AFTERNOON AS THE STORM BEGINS TO PULL
AWAY FROM COLORADO. RAIN SHOWERS AND GUSTY WINDS ON THE PLAINS ARE
ALSO EXPECTED TO DIMINISH BY THURSDAY EVENING.
FOR FRIDAY THROUGH NEXT TUESDAY...A MORE TRANQUIL WEATHER PATTERN IS
EXPECTED TO DEVELOP OVER THE AREA. THERE WILL BE A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NO LONGER NEEDED.
LESZCYNSKI/BARJENBRUCH
In the hours before
Local storm report, Apr 23, 2:20 PM MST, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT WED APR 23 2003
...PRELIMINARY STORM REPORT FOR APRIL 22 AND 23 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 7 WSW NEW RAYMER CO 0.75 INCH HAIL
04/22/03 WELD
0955 AM 2 S SEVERANCE CO 0.75 INCH HAIL
04/23/03 WELD
GIMMESTADWinter Storm, Jackson County Below 9000 Feet
- When
- April 23, 4:00 PM MST to April 24, 11:00 AM MST
- Where
- Jackson County Below 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.666, -106.343 (the zone’s center; the record gives no point)
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- April 23, 4:00 PM MST to April 24, 11:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Winter Storm, Grand & Summit Counties Below 9000 Feet
- When
- April 23, 4:00 PM MST to April 24, 11:00 AM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- April 23, 4:00 PM MST to April 24, 11:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- April 23, 4:00 PM MST to April 24, 11:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- April 23, 4:00 PM MST to April 24, 11:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Winter Storm, C & Se Park County
- When
- April 23, 4:00 PM MST to April 24, 11:00 AM MST
- Where
- C & Se Park County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.119, -105.717 (the zone’s center; the record gives no point)
Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- April 23, 4:00 PM MST to April 24, 11:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 23, 2003$4.0 million · 2.75 in hail · 21 events
- Tornado and Hail in Oklahoma, April 23 to 24, 2003$415,000 · F0 · 44 events
- Tornado and Hail in Texas, April 23, 2003$152,000 · F1 · 7 events
- Flash Flood in Puerto Rico, April 23, 2003$150,000 · 1 event
- Tornadoes and Hail in Texas, April 23, 2003F0 · 27 events
- Heavy Snow in Colorado, April 23 to 24, 2003$30,000 · 1 event
- Tornado and Hail in Texas, April 23, 2003$6,000 · F0 · 23 events
- Strong Wind in Colorado, April 23, 2003$25,000 · 1 event
- Hail and Damaging Winds in Oklahoma, April 23, 2003$11,000 · 53 kt wind · 8 events
- Winter Weather in Vermont, April 23 to 24, 2003$9,000 · 9 events
- Tornadoes and Hail in Texas, April 23, 2003$10,000 · F0 · 8 events
- Heavy Snow in Colorado, April 23 to 24, 20034 events